California, 2013High Wind in California, March 1 to 3, 2013
March 1 to 3, 2013 · NWS SGX · 3 events in 2 counties and zones
High pressure, which built over the Great Basin, created strong Santa Anna offshore winds on March 1st. Northeast to east winds gusted in the 60 mph range at the Sill Hill mesonet site.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure, which built over the Great Basin, created strong Santa Anna offshore winds on March 1st. Northeast to east winds gusted in the 60 mph range at the Sill Hill mesonet site. The high quickly broke down on March 2nd, then an approaching upper level low pressure trough created gusty west winds on March 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 28, 9:55 PM PST, 4 hours 5 minutes earlier.
Area forecast discussion, Feb 28, 9:55 PM PST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
955 PM PST THU FEB 28 2013
.SYNOPSIS...
FAIR AND WARMER THROUGH SATURDAY AS A RIDGE OF HIGH PRESSURE BUILDS
OVER CALIFORNIA AND OFFSHORE FLOW CONTINUES. DRY OFFSHORE WINDS WILL
BE STRONG AND GUSTY THROUGH THE PASSES AND CANYONS AT TIMES. THE
OFFSHORE FLOW WILL TURN BACK ONSHORE SUNDAY FOR COOLER WEATHER. NEXT
WEEK A LOW PRESSURE TROUGH WILL DEVELOPS ALONG THE WEST COAST ON
WEDNESDAY BRINGING COLDER BREEZY WEATHER AND A CHANCE OF RAIN AND
MOUNTAIN SNOW.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THE BIG WEATHER STORY IS THE SANTA ANA EVENT THAT WILL BRING GUSTY
EAST WINDS THROUGH THE PASSES AND INTO THE VALLEYS TONIGHT
THROUGH SATURDAY MORNING. THE WINDS WILL ACCELERATE TONIGHT AND PEAK
FRIDAY. THESE STRONG WINDS MAY ADVERSELY IMPACT FIRE FIGHTING
EFFORTS ON THE JURUPA FIRE NEAR THE CITY OF RIVERSIDE. OTHER
CONCERNS WILL BE THE UNSEASONABLY WARM WEATHER WEST OF THE MOUNTAINS
FRIDAY AND SATURDAY ALONG WITH VERY LOW HUMIDITIES.
HI RES WRF AND MM5 IN AGREEMENT WITH INCREASING WINDS OVERNIGHT AND
PEAKING FRIDAY...REMAINING FAIRLY STRONG INTO FRI AFTERNOON THROUGH
THE RIVERSIDE AND SAN DIEGO COUNTY MTN PASSES BEFORE SUBSIDING A BIT
IN THE EVENING. EXPECT A SECONDARY SMALL WIND SURGE FRIDAY NIGHT
INTO SATURDAY MORNING...BUT THE WINDS WILL NOT BE QUITE AS STRONG.
TODAY WAS VERY WARM IN THE VALLEYS WITH THE NATIONS HIGH OF 84 AT
FULLERTON AND ANAHEIM. FRIDAY WILL BE EVEN WARMER WITH HIGH PRESSURE
BUILDING IN FROM WEST. THE 00Z NKX SOUNDING SHOWING ABOUT 5 DEGREES
OF WARMING THROUGH THE COLUMN UP TO 400 MB OVER THE PAST 24 HOURS.
THIS TREND WILL CONTINUE INTO FRIDAY. STRONGER OFFSHORE WINDS FRIDAY
WILL ALSO CONTRIBUTE TO WARMING IN THE COASTAL AND VALLEYS ZONES.
HIGHS WILL SOAR WELL INTO THE 80S TOMORROW. FULLERTON WILL LIKELY
REACH THE UPPER 80S...WITH AN OUTSIDE CHANCE AT 90. THE RECORD HIGH
AT LINDBERGH FIELD FRIDAY IS 82. THE FORECAST MAX TEMPS WERE RAISED
A COUPLE DEGREES IN THE VALLEYS AND COASTAL ZONES TOMORROW.
ON SATURDAY THE OFFSHORE FLOW WILL REMAIN STRONG ENOUGH FOR ANOTHER
VERY WARM DAY IN MOST AREAS. MTNS AND DESERTS WILL ACTUALLY BE
WARMER SATURDAY THAN FRIDAY. THE VALLEYS TEMPS WILL BE ABOUT THE
SAME. ONLY THE COASTAL ZONES WILL SEE A FEW DEGREES OF COOLING AS
THE WEAKER OFFSHORE FLOW ALLOWS A SEA BREEZE TO COOL THE COASTAL
AREAS.
SUNDAY WILL BE SIGNIFICANTLY COOLER WITH HIGHER HUMIDITIES WEST OF
THE MOUNTAINS AS A SHORTWAVE TROUGH PASSES OVER CENTRAL CALIFORNIA.
THE LOW LEVELS REMAIN DRY...BUT HIGH LEVEL MOISTURE WITH THIS TROUGH
COULD GENERATE A FEW LIGHT SHOWERS OVER THE MOUNTAINS SUNDAY. IT
WILL BE COOLER WEST OF THE MOUNTAINS. ONLY THE LOWER DESERTS WILL
REMAIN WARM FOR ONE MORE DAY.
MONDAY THROUGH FRIDAY...A COOLER PERIOD WITH NEAR ZONAL FLOW
TRANSITIONING TO A TROUGH PATTERN OVER THE WEST TUESDAY THAT WILL
PERSIST THROUGH THE END OF THE WEEK. THIS PATTERN WILL BRING CHANCES
OF PRECIP TUESDAY NIGHT INTO WEDNESDAY...AND AGAIN FRIDAY INTO
SATURDAY.
&&
.FIRE WEATHER...
WEAK TO MODERATE STRENGTH SANTA ANA WINDS FOR ANOTHER 45
HOURS...THROUGH LATE SATURDAY MORNING. LITTLE TO NO OVERNIGHT
RECOVERY OF HUMIDITY. TEN AND 100 HOUR FUELS HAVE BEEN DRYING ONE TO
TWO PERCENT PER DAY...SHOULD BE AT CRITICAL VALUES MOST ZONES FRIDAY
AND SATURDAY. WINDS STILL FORECAST TO BE STRONGEST FRIDAY MORNING.
COUNTING ON RECENT GREEN UP AND A FAVORABLE LIVE TO DEAD FUEL RATIO
TO SUPPRESS FIRE GROWTH...BUT THIS ASSUMPTION WILL NOT BE VALID FOR
ANY LARGE IGNITION SOURCES. WILL CONTINUE TO ISSUE NON-ROUTINE
AFTERNOON FIRE WEATHER PLANNING FORECASTS UNTIL WE GET OUT OF THIS
CRITICAL FIRE WEATHER PATTERN.
&&
.AVIATION...
010400Z...A FIRE NEAR KRAL IS PRODUCING THE FEW005 AT KONT THIS
EVENING...AND MAY CONTINUE THROUGH THE NIGHT UNTIL THE FIRE IS
CONTAINED. AS OF 04Z...THERE WERE NO VIS ISSUES AT KONT.
GUSTY NORTHEASTERLY WINDS TO 45 KT WILL BE POSSIBLE THROUGH FAVORED
CANYONS AND PASSES W OF THE MTNS THROUGH SAT AFTN. LLWS IS ALSO
EXPECTED IN THE LATE EVENING/MORNING HOURS W OF THE
MTNS...ESPECIALLY AT KONT AND KSNA. OTHERWISE...MO CLEAR WITH
UNRESTRICTED VIS THROUGH FRI EVENING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY UNTIL 2 PM PST SATURDAY FOR THE SAN DIEGO COUNTY
MOUNTAINS...SAN DIEGO COUNTY VALLEYS.
WIND ADVISORY UNTIL 2 PM PST SATURDAY FOR THE SAN BERNARDINO
AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE.
WIND ADVISORY FROM 1 AM TO 2 PM PST FRIDAY FOR THE ORANGE
COUNTY COASTAL AREAS...SANTA ANA MOUNTAINS AND FOOTHILLS.
PZ...NONE.
&&
PUBLIC/FIRE WEATHER...MOEDE/BALFOUR
AVIATION/MARINE...JJTHazardous weather outlook, Feb 28, 4:15 PM PST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
415 PM PST THU FEB 28 2013
CAZ042-043-048-050-055>058-060>062-PZZ750-775-021200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
415 PM PST THU FEB 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT
STRONG NORTHEAST WINDS FROM 20 TO 30 MPH IN THE MOUNTAIN PASSES WITH
GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG NORTHEAST WINDS 20 TO 30 MPH WILL GUST TO 50 MPH AT
TIMES...MAINLY IN THE FOOTHILLS AND THROUGH MOUNTAIN PASSES AND
CANYONS FRIDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
MOEDE
High Wind, San Diego County Mountains
- When
- March 1, 2:00 AM PST to 10:00 AM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
High winds began at the Sill Hill mesonet station between 0200 and 0210 PST on the 1st and ended between 1030 and 1040 PST the same day. During this period, winds gusted mostly in the 60s with a peak gust of 68 measured 3 times between 0720 and 0800 PST.
High Wind, Coachella Valley
- When
- March 3, 3:00 PM PST to 11:00 PM PST
- Where
- Coachella Valley forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
High winds began at the Sky Valley mesonet station between 1422 and 1522 PST on the 3rd, and ended between 2143 and 2243 PST the same day. During this period, a peak gust of 67 mph was measured between 1400 and 1500 PST.
High Wind, San Diego County Mountains
- When
- March 3, 4:00 PM PST to 5:00 PM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A peak high wind gust at the Volcan Mountain mesonet station measured 58 mph between 1650 and 1700 PST on the 3rd.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, March 1 to 31, 2013$125 million · 13 events
- Drought in Oklahoma, March 1 to 31, 2013$65 million · 3 events
- Avalanche in Wyoming, March 1, 20131 death · 1 event
- Avalanche in Utah, March 1, 20131 death · 1 event
- Drought in Texas, March 1 to 31, 2013$5.0 million · 20 events
- Drought in Texas, March 1 to 31, 2013$77,000 · 31 events
- Drought in Oklahoma, March 1 to 31, 201348 events
- Drought in New Mexico, March 1 to 31, 201339 events
- Winter Weather in Tennessee, March 1 to 2, 201333 events
- Drought in Texas, March 1 to 31, 201331 events
- Drought in Nebraska, March 1 to 31, 201330 events
- Drought in Nebraska, March 1 to 31, 201328 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439999, 440006, 440011.